Kentucky, 2019

Flood in Kentucky, March 4, 2019

March 4, 2019 · NWS LMK · 1 event in 1 county or zone

During a cold night with ongoing flooding from previous rains, a man died after driving his car around barricades and entering flood waters. The National Weather Service had messaged the flooding conditions for over a week prior to this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During a cold night with ongoing flooding from previous rains, a man died after driving his car around barricades and entering flood waters. The National Weather Service had messaged the flooding conditions for over a week prior to this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 4, 6:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 4, 6:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
746 PM EST Mon Mar 4 2019

.Forecast Update...
Issued at 746 PM EST Mon Mar 4 2019

Temperatures are running about a degree cooler than what we have in
the forecast. There is a patch of mid-level clouds over the Ozarks
this evening that will pass through southern Kentucky between 8pm
and 2am CST that will help to slow the fall of surface temperatures.
However, those clouds will be gone before the coldest time of day,
which is typically just after sunrise. So, went ahead and dropped
the MinT tonight by a degree across the region. Dropped it two
degrees from southeast Indiana into the northern Blue Grass where
the remaining snow cover is a bit deeper than elsewhere and will
remain north of the patch of clouds crossing southern Kentucky
overnight. Also increased cloud cover in the south for several hours
to account for those clouds.

&&

.Short Term...(This evening through Tuesday)
Issued at 245 PM EST Mon Mar 4 2019

Mostly quiet and cold conditions will prevail through the short term
as strong high pressure settles into the high Plains. This feature
should extend enough influence into our area to keep us mostly dry.
The one exception will be later Tuesday afternoon as some meager low
level cloud cover works into the area from the north. There appears
to be just enough low level moisture in the presence of steep low
level lapse rates and a cold thermal column to produce some
flurries, or perhaps even a light snow shower. Will go ahead and
mention flurry chances in the afternoon across our north.

Otherwise, cold temps will be the story with lows once again
dropping into the tank tonight. Look for low to mid teens in spots.
These chilly temps combined with a light but steady wind should
create minimum wind chill values in the single digits. Will continue
to message this in the HWO. High temps should struggle again on
Tuesday as most locations across southern IN and northern KY won't
make it out of the upper 20s. Portions of southern and central KY
should be able to make it back to the low 30s.

.Long Term...(Tuesday night through Monday)
Issued at 240 PM EST Mon Mar 4 2019

...WET PATTERN RETURNS THE LATER HALF OF THE WEEK...
...STRONG STORMS POSSIBLE THIS WEEKEND...

Cannot rule out some light snow/flurries right at the onset as
soundings show a narrow stratus layer over our Bluegrass counties
that could be thick enough for some light snow to fall. Chances of
measuring are pretty low, but time height sections do hint at some
clouds lingering longer than what we have in our current forecast.
Would not surprised to see some thin low stratus lasting into
Wednesday morning. Given that question mark have a little lower
confidence in what high temperatures will get to during the day
Wednesday. NBM is trying to hint at these clouds, but so many models
are not able to pick up on that thin layer, so it has to battle the
forecasts for clear skies in those models.

For the rest of the day Wednesday, high pressure will move across
the Tennessee Valley, allowing lighter and changing winds. As that
high slides off to the east, a narrow band of isentropic lift sets
up mainly west of our area for early Thursday morning. Would not be
surprised to see a hundredth or two of an inch get into our that
morning, especially for points west of I-65. This likely would fall
as a light rain/snow mix as the boundary slowly lifts northward
through the morning. The forcing zone increases as low pressure
moves slowly into the mid-MS Valley Thursday night. Look for precip
chances to increase through the day and night, with rain dominating
the daytime period and a changeover to light snow during the night.
Confidence is pretty good about the chances for precip during this
period, but lower confidence in type.

The low pressure system looks to wash out as a stalled front over
our area, keeping precip chances into Friday. By Saturday the focus
shifts to a stronger system coming in from the west. The pressure
gradient tightens up during the day...leading to breezy conditions.
By evening, the negative-tilt trough forcing this system will bring
heavier showers and storms into our region. There are still
questions as to where the best forcing for storms will be, so we
will have to keep an eye on this system and its timing for storms
across our area. We do have confidence in the wind at least rains
associated with it...which given our saturated grounds again will
pose a flood concern.

Behind that system, the GFS/GEFS argue for some lingering precip
coming off Lake Michigan. Given the CMC and Euro are dry, will limit
pops to 20s or less.

&&

.Aviation...(00Z TAF Issuance)
Updated at 601 PM EST Mon Mar 4 2019

Though a weak cold front swinging through the Great Lakes will make
a run at us, high pressure building in from the Plains should keep
things mostly dry. One possible exception would be a few flurries
Tuesday afternoon ahead of an upper vort advancing from the Midwest
to the Ohio Valley. West winds will pick up and gust to around 20kt
tomorrow, especially before the clouds move in late in the day.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...BJS
Long Term...RJS
Aviation...13
Hazardous weather outlook, Mar 4, 3:10 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
410 PM EST Mon Mar 4 2019

COR to typo

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-052115-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
410 PM EST Mon Mar 4 2019 /310 PM CST Mon Mar 4 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

The combination of temperatures falling back into the teens and
steady west winds will create wind chills in the single digits
tonight. Dress appropriately if you plan to be outside for any
extended period of time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The combination of temperatures falling into the teens and steady
westerly winds will create wind chills in the single digits both
Tuesday and Wednesday mornings. Bundle up!

Another weather system will bring a chance for light accumulating
snow Thursday afternoon and night. A rainy pattern then returns
through a cold frontal passage some time early Sunday. A few stronger
storms are possible Saturday afternoon and evening ahead of this
front. The main threats with these storms will be gusty winds along
with heavy rainfall falling on saturated grounds and possibly
leading to further flood issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

BJS/RJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Simpson

When
March 4, 9:00 PM CST to 9:05 PM CST
Where
Simpson County, 2.04 mi SE of Schweizer to 2.22 mi WNW of Flat Rock
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.653, -86.600

At approximately 9:00 pm CST on March 4, a male driver drove around a barricade before driving his car into standing water over the roadway. He called his girlfriend frantically stating he was in a river. That was the last anyone heard from him. His cell phone last pinged at 9:00 pm CST at a location just west of Interstate 65 north of the Tennessee border. The air temperature at the time was 19 degrees Fahrenheit.

His vehicle was found the next morning, and his body was found on Thursday March 7 a short distance from where his vehicle was found.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Simpson2019-03-0437MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813465.